Virginia, 2019

Damaging Winds in Virginia, July 14, 2019

July 14, 2019 · NWS LWX · 2 events in 2 counties and zones

A weak cold front crossed the region on July 14th, with a warm and moist air mass out ahead of it. This led to the development of instability across the region and along with it a few showers and thunderstorms, a couple of which became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A weak cold front crossed the region on July 14th, with a warm and moist air mass out ahead of it. This led to the development of instability across the region and along with it a few showers and thunderstorms, a couple of which became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 14, 1:50 PM EST, 2 hours earlier.

Area forecast discussion, Jul 14, 1:50 PM EST, 2 hours before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
250 PM EDT Sun Jul 14 2019

.SYNOPSIS...
A weak cold front will move across the region this afternoon.
High pressure will follow the front tonight and Monday. A warm
front is expected to lift north across the area Tuesday. The
remnants of Barry will then affect the region Wednesday into
Thursday.

&&

.NEAR TERM /THROUGH TONIGHT/...
A weak cold front is currently pushing into western Maryland and
northern West Virginia. A couple of heavy showers and perhaps an
embedded thunderstorm have recently develop over northern West
Virginia and are moving toward the southeast. Additional showers
and thunderstorms will be isolated to scattered and are expected
develop between the northern Potomac Highlands and the eastern
Piedmont of Virginia. Any showers or thunderstorms that develop
and move near the Washington D.C. area would not be until at
least 5 pm or even later. This activity would also be isolated
and not everyone would get this activity. By mid-evening, after
sunset, any activity should weaken and dissipate. A lingering
shower cannot be ruled out after midnight, mainly in the central
Virginia Piedmont and Tidal Potomac. The weak cold front should
stall across our southern zones overnight, despite the lack of
rain activity.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
The stalled front should linger over parts of our region Monday
and Monday night. Most of our region will be in a drier airmass;
however, the warmth will linger with plenty of sunshine and a
mid-level high pressure center over us. Highs Monday will be
near 90 with heat indice values in the middle to maybe upper
90s.

Dry conditions expected Tuesday with high pressure in control,
but an upper level disturbance ahead of the remnants of Barry
could enhance shower and thunderstorm development in the
afternoon/evening. Heat index values could reach near 100 on
some areas on Tuesday.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
The extended forecast will be characterized by hot and humid
conditions, interrupted ever so slightly by the remnants of Barry.
Heights will begin falling Wednesday ahead of this system, though
the best chance of any showers and storms will likely be toward the
west. While there are still some timing/placement differences in
regards to the evolution of the system, it appears the best moisture
and lift will cross the area Wednesday night into Thursday. With the
system more or less a wave in the westerlies by this point, shear
and thus severe risk will be low. High moisture content could result
in some locally heavy rain though.

Ridging will build Friday and Saturday. Convective chances will be
lower as a result, but nonzero due to diurnal instability, terrain
circulations, and a lee trough east of the mountains. The ridge may
begin to flatten a bit later in the weekend, which may offer better
opportunity for perturbations in the flow to aid in convective
development.

Temperatures will likely be lowest (relatively) Thursday due to
extra clouds and precipitation. Wednesday and especially Friday/
Saturday will feature highs in the 90s and dew points in the 70s, so
heat indices near or above 100 will be a concern.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
VFR conditions expected with light northwest winds and
occasional higher gusts close to 20 knots. A weak front will
move across our area and bring a few showers or thunderstorms to
a few terminals, mainly near CHO this afternoon and again CHO
with possibly MRB and IAD joining the helm on Tuesday.

The remnants of Barry will provide the greatest chance for
showers and thunderstorms late Wednesday into Thursday.
Otherwise VFR conditions will prevail through Friday.

&&

.MARINE...
Northwest winds will linger with a few random gusts near small
craft advisory in parts of the Chesapeake Bay. A few showers,
maybe a storm, could move across the waters later this
afternoon into Monday as a boundary moves into our area. However
expecting winds to remain light during this time and into
Tuesday but with possible showers and thunderstorms in the
afternoon/evening.

The remnants of Barry will cross the area late Wednesday into
Thursday. As the system will be more of an open wave, am not
expecting a strong gradient, but marginal SCA conditions in
southwest flow are possible. There will also be an increased risk
for thunderstorms during this time. Increased westerly flow may
continue on Friday in the wake of the system.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...KLW
NEAR TERM...KLW
SHORT TERM...KLW
LONG TERM...ADS
AVIATION...ADS/KLW
MARINE...ADS/KLW
Hazardous weather outlook, Jul 14, 4:19 AM EST, 11 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
519 AM EDT Sun Jul 14 2019

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-150930-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
519 AM EDT Sun Jul 14 2019

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-150930-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
519 AM EDT Sun Jul 14 2019

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Sterling radar (KLWX), 127 km away, was scanning. The volume nearest the first event began at 20:50 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rockingham

When
July 14, 3:50 PM EST
Where
Rockingham County, 1.38 mi N of Cherry Grove
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.600, -78.870

A tree was blown down in the 11000 block of Fort Turkey Trail. A tree was also blown down along Woodlands Church Road near Wengers Mill Road.

Thunderstorm Wind, Albemarle

When
July 14, 6:29 PM EST
Where
Albemarle County, 1.49 mi NNE of Mechams River
Measured
61 kt (70 mph) estimated gust
Reported by
State Official
Coordinates
38.070, -78.660

Large trees were blown down near the intersection of Three Notched Road and Old Three Notched Road. A tree was blown down onto power lines on Dry Bridge Road. Another tree was blown down near the intersection of Ivy Road and Morgantown Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2019Every state in 2019This day in weather historyWarnings in Virginia, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 844063, 844064.